Q: Seroquel & Cholestrol
Hi Dr. Phelps --
Recently I had my blood checked for Cholesterol. I had not had it
checked for a couple of years or so. I have also been on Seroquel for about the
same time period with very good results. In the two year period my total
cholesterol went from about 160 to 197. This is troubling to me since I eat much
better and exercise far more than I used to. I have cut red meat out of my diet
and I eat a lot more fruits and vegetables I attribute the higher cholesterol to
the Seroquel. Is this possible? What can I do?
My HDL good cholesterol is low about 36. My doctor wants me to take
high doses of Niacin to increase it. I have tried the Niacin before, but I
could not tolerate the hot flashes and it makes my heart race when I exercise.
During the last two years I have also been taking 2400mg of Omega 3
pills daily. Could this affect my cholesterol? If not, would increasing the dose
of Omega 3s help my cholesterol by increasing the HDL?
Dear Eric --
First of all, if you are relatively young and healthy, not a
cigarette smoker, and you don't have high blood pressure, then this is not an
issue that requires a radical or immediate solution. There is plenty of time to
explore many options.
That might include talking with your primary care doctor about
alternatives to Niacin (or was it she who wanted to try that again?), as well as
asking her about just how much risk youíd be taking for a few years with an HDL
of 36 and a total of 197. The latter figure is not very high but (as you know)
it is high relative to that HDL level.
Will increasing omega-3ís raise that HDL? Not sure (another
question to ask the internist or family practice docí). Usually we expect some
increase with fish oil, but your HDL is in a different ballpark and youíre
already taking omega-3ís, so I donít know the answer in that context.
If you are getting a really good response to the Seroquel; and
especially if prior to that, you had struggled to find a medication that gave
you good symptom control; then solving this problem by switching to a different
medication is a less obvious solution to the problem.
On the other hand, if Seroquel was the first medication you
tried; and if before that, your symptoms were not really extreme (like ending up
in the hospital, or suicidal, or psychotic), then the option of switching to a
different medication is at least a candidate approach (because there is no
guarantee that some other medication is going to work at all, making any change
involves some risk in that direction).
Good luck with figuring this all out Ė
Published July, 2008